MDMA (“Molly” or “Ecstasy”) withdrawal symptoms have not been extensively documented. Although most people use ecstasy on a recreational basis (e.g. once in awhile), there are some people that are more consistent with their usage. People who use Ecstasy often may actually become both psychologically and physically dependent upon this substance for everyday functioning. The reason more individuals are getting addicted to Ecstasy and experimenting with it is largely due to the cost.
People can get a very lucrative “high” for just $10 to $30 per dose. Think about it, if you have a job, getting a dose of Ecstasy could be less than a single hour of earnings. It is typically sold as a semi-synthetic chemical compound and in its purest form, it is a white colored powder. Although it is illegal to manufacture and possess in the United States, there are still plenty of people that struggle with addiction and withdrawal.
Factors that influence MDMA (“Ecstasy” or “Molly”) withdrawal include:
1. Frequency of use
How often did you use Ecstasy or MDMA-related substances? If you use it frequently, the withdrawal is going to be much tougher. For example if you are popping Ecstasy pills on a daily basis, your brain is going to have a more difficult time readjusting its activity back to normalcy.
2. Time span
Have you been using MDMA for years or just a couple months off and on? Obviously the longer-term basis for which you have turned to this drug, the more difficulties you will have with your withdrawal.
3. Ecstasy dosage (range: 80 mg to 160 mg)
Typical dosages range from 80 mg to 160 mg per pill. Obviously the higher the dosage, the more MDMA that you will experience. If you increase the amount of a drug, the brain will end up burning up more serotonin. Essentially the larger the dosage, the greater the amount of serotonin that will get depleted.
MDMA (Ecstasy / Molly) Withdrawal Symptoms
Much of the psychological symptoms of ecstasy withdrawal have to do with serotonin levels being depleted. Over time, your brain can restore its depleted levels of serotonin, but it certainly does not happen overnight. Just know that it may take an extended period of time before you are able to consider yourself fully recovered from the effects of MDMA. Below is a list of the psychological and physical symptoms that you may experience when withdrawing from Ecstasy or “Molly.”
- Anxiety: It is common to feel fearful and high levels of anxiety when quitting Ecstasy. As your brain restores its serotonin levels, your anxiety should eventually subside. This may last for quite some time though depending on your usage.
- Confusion: Mental confusion and cognitive impairment is a common symptom of withdrawal.
- Cravings: Many people have intense cravings for Ecstasy when they’ve stopped. The drug makes many people feel so good that they cannot think of living life without it.
- Depersonalization: You may feel unlike your real self – this is because your brain chemicals are out of homeostasis.
- Depression: One of the most difficult symptoms for people to deal with when withdrawing from Ecstasy is depression. Depression is a common symptom and is a result of abnormally low levels of serotonin.
- Delusions: Certain people may experience delusions or “false beliefs” about reality. You may think that someone is out to get you – in similar manner to someone would with schizophrenia.
- Fatigue: You may feel both mentally and physically fatigued upon stopping Ecstasy. The lethargy may be overwhelming initially and you may find yourself sleeping or tired on a consistent basis.
- Hallucinations: Some people actually hallucinate when coming off of Ecstasy. Hallucinations could be both auditory and visual. You may see things and/or hear voices. Although these aren’t necessarily typical symptoms, they have been documented. For more information about hallucinations while using this drug, read “Does Ecstasy make you hallucinate?”
- Insomnia: Inability to fall asleep at night is another common symptom that could be a result of your withdrawal.
- Irritability: If you find yourself becoming increasingly irritable, just know that this is a common symptom of withdrawal.
- Loss of appetite: Another symptom is loss of appetite – you may not feel like eating for awhile. Do your best to eat what you can and consume healthy foods.
- Mood swings: It is pretty common for people withdrawing from any drug to experience mood swings. With Ecstasy, mood swings are particularly common due to the fact that the drug throws your brain’s serotonin and dopamine levels out of homeostasis.
- Memory loss: Experiencing temporary memory loss is another symptom that some people report. Eventually your memory functioning should return to normal.
- Muscle rigidity: Some people experience muscle rigidity and/or stiffness – almost like they are constantly flexed. In order to reduce this rigidity and possible soreness, give it time.
- Panic attacks: Any drug that affects the serotonin system could result in the user experiencing panic attacks when trying to withdraw.
- Paranoia: In long-term frequent users, many develop paranoid thinking. This is because the drug itself affects serotonin and dopamine. Although it releases more serotonin than dopamine, the decreased amount of dopamine stores could result in paranoid thinking.
- Poor concentration: Due to your brain trying to readjust, you may notice lapses in your ability to concentrate. Withdrawal symptoms from MDMA are similar to that of amphetamines.
- Psychosis: Some people experience psychosis or psychotic-like symptoms when coming off of this drug.
Note: It is understood that Ecstasy stays in your system (along with various metabolites) for 1 to 3 days after you’ve stopped using.
When will the symptoms subside? MDMA withdrawal length varies.
Withdrawing from Ecstasy is totally dependent upon individual circumstances. Who was using it, why were they using it, do they have an addictive personality, etc. There are a number of individual factors that come into play. However, there are also other factors that must be considered including dosage, frequency of usage, as well as overall time span of usage.
For someone who has used Ecstasy on a daily basis, it would make obvious sense that withdrawal would be a much greater challenge than for someone who has used ecstasy recreationally once every so often. The average withdrawal timeline for full recovery is roughly 90 days for most drugs. It will obviously have been well out of your body by then, and your nervous system is rewiring itself to account for the lack of MDMA.
As time passes, most research would suggest that ecstasy users can make full recoveries in regards to brain functioning and physical health. If you are withdrawing from ecstasy, the best thing you can do for yourself right now is to engage in healthy activities. Be around supportive people (friends and family), avoid places that may trigger cravings, eat healthy, stay productive, and exercise.